Ever since COVID-19 first hit Canada and lockdowns began, the most obvious light at the end of the tunnel were the vaccines. For a large part of the population, it was the golden ticket to getting our lives back to normal, but now the traffic in the tunnel has become congested and we forgot to grab the chocolate bar from the store before we left work. Infection numbers are rising with the arrival of the Delta variant and as newer new variants arrive, the light at the end of the tunnel seems even further away than ever.
I am a 33-year-old male working in the energy sector and received my first Pfizer shot May 6, 2021. I had registered for it as soon as I was allowed to. The experience itself was actually fast, painless and the nurses were all professional and affable. I had no adverse effects except for a sore arm, so after a week of no other side effects I figured I was out of the woods. Unfortunately, that wasn’t the case. Six weeks later, I began experiencing chest pain. I work long hours at my job and I assumed I was simply exhausted. The chest pain only increased as the days went on and shortness of breath soon followed. I went to my local hospital’s emergency room and was diagnosed with pericarditis, which is an inflammation of the sac that envelops the heart. It is a rare side effect of the Pfizer vaccine and it generally occurs in young men.
Mine wasn’t too severe of a case so they gave me a drug called colchicine, the basic treatment for pericarditis, and sent me home. The doctors believed my illness was caused by some viral infection. They dismissed my suspicions that the vaccine was the cause; they said too much time had passed between the injection and the onset of symptoms. The medication worked. I only missed a couple days of work and felt fine otherwise. Although I was still suspicious as to the true cause of my pericarditis, I shrugged it off and life returned to normal.
Fast forward to July 2 and I am back at the medical facility waiting for my second Pfizer dose. I told the nurse attending me about the pericarditis. The nurse went above and beyond, calling the Centers for Disease Control in Atlanta to ask them if my diagnosis was a contra-indicator to receiving the shot. They told her that the timeline between the first shot and first symptoms was too long to be related, because so far, they believed such an adverse effect would typically appear within a week of the injection. They said that my chances of catching COVID-19 and developing pericarditis from the disease were greater than my chances of getting it from the vaccine. So, I got my second shot, had a sore arm for a couple days and after a week, I once again figured I was in the clear.
On August 19, I worked a half-day only. That was all I could manage. The chest pains and shortness of breath had returned and were much worse than before. I went back to the hospital that day, knowing the pericarditis had recurred and I hoped they would give me stronger pills. After running various tests, they upped my medication a little to combat it, booked me an appointment the following week with their specialist and sent me home.
Over the next week, the pain became much worse; every breath or movement caused a sharp stabbing pain that grew to encompass my entire chest, back, neck and abdomen. I could only take short, laboured breaths and sneezing or yawning was excruciating. I was now off work completely and couldn’t sleep because of the pain.
No position was comfortable. The day before my scheduled appointment, I suddenly felt nauseated and incredibly dizzy to the point I had to sit on the ground and shut my eyes. Profuse sweating soaked my clothes in less than 30 seconds. I thought I was having a heart attack, so I went back to my local hospital. They transferred me by ambulance to the Royal Alexandra Hospital in Edmonton to see a cardiologist. I spent a week in their isolation room because a cough that developed, which could have been a COVID symptom.
My COVID test—the sixth one I’d had since the pandemic began—was negative. Multiple heart tests and scans confirmed that I was having a second bout of pericarditis. The timing was too suspicious and I immediately attributed this bout to my second shot. Some of the medical professionals agreed an adverse reaction from the Pfizer vaccine was a distinct possibility now. They put me on a stronger medication and finally, for the first time in two weeks, I was able to breathe without pain.
I was one of the few people to get the rare side effect of pericarditis from the Pfizer shot, and it was a pretty horrible experience, but I still don’t regret receiving the vaccine. My heart is still healthy and there should be no lasting effects from the pericarditis. I strongly recommend getting vaccinated to anyone who is medically able to. If you’re on the fence, then do real research into it to calm your fears. Stay away from message boards where incorrect information runs rampant; they are not reliable resources and will just feed your worst paranoia.
The pandemic will one day end; the timeline is up to us. However, after my experience, there is no way I will get a booster shot with either the Pfizer or Moderna vaccines, since they are similar; they both cause our cells to create a protein that spurs the development of antibodies to COVID-19. I’ll wait for something else to come along.
Jonathan Giannuzzi, 33, works in the Alberta oilpatch.
Photo by Mufid Majnun on Unsplash.